Insomnia with Diltiazem

Since increasing the dose of Diltiazem, I notice that I am getting very poor nights.

Last night I slept from 12 to 2 and then from 4 to 6. Most nights it is 5 hours at the most.

Can anyone tell me if this is a side effect of that drug.

I usually take the slow release tablet at 9 a.m. to avoid taking it at night time.

Thanks Enjoy.

8 Replies

oldestnewest
  • Yes, it is possible and it is usually dose related. Taking the higher dose probably is the culprit. My BP meds cause bizarre dreams if I take it too close to bedtime. But you are already doing A.M. dosing so I would call the dr if it does not improve, or if you increased your dose all at once, see if you are permitted to go back to the previous dose and ncrease it more slowly, as in taking it at your old dose two days and the new dose one day for a week or so, then every other day the next week, then every day. Sometimes that is a great way to get rid of a nasty side effect. But do ask permission before you try.

    Try to avoid exercise just before bedtime, make sure you bedroom is comfortable and cool, avoid caffeine or alcohol before bedtime too. Check out sleep strategies for insomnia as you work this out with your doc. If this is a good drug for you otherwise, it is worth trying to fix the problem vs starting with another drug.

  • Thank you so much Grandma for your suggestions. I have stopped caffeine almost entirely. I will try some of your ideas. Thanks again.

  • Hi Enjoy

    I take diltiazem, but can't really say it affects my sleep, but then I am a poor sleeper in any case only 6 hours most nights, even before the diagnosis and drugs.

    Just all the usual stuff I suppose no tea or coffee from around 6pm (for me) and I now drink Horlicks around 9pm which seems to help, and try and eat as early as possible it's around 7pm for me, and then if I really can't sleep then a bath before bed seems to tire me out.

    And if all else fails try reading the UK Finance Act, that puts me to sleep at anytime :)

    Thinking of you

    Ian

  • I love your humour Ian. I too am normally a poor sleeper, but the Diltiazem seems to be making it worse - although I must admit I currently have a Chest Infection to compound the issues.

    Will make sure I buy that Finance Act!!!!!

  • I take diltiazem morning and evening snd it doesn't affect my sleeping at all. i my husband says I could sleep through an earthquake.

  • Finance Act ...just the ticket by the sound of it !

    I had to discontinue Dilteum [on docs orders] as my BPM went up to 170+ after stopping the Bisoprolol so now I'm tired but heart rate is ok as I'm back on old med.

    .... Since AF my sleep pattern has definitely changed . My journeys to the* little room *are more frequent as I'm awake so much in the night .

    I now play meditation music to help me sleep...does help.

    Nic

    +

  • I take Diltiazem 180mg in the morning but have been a poor sleeper particularly since the onset of AF. I think it is constantly on your mind that it might happen as mine has always happened at night. I listen to audio books when I settle down and now find I am asleep before the first few paragraphs have passed. Good luck.

    Brenda

  • I'm taking 120mg of diltiazem a day.

    I'm already a poor sleeper, so I'm not sure how much of that I can attribute to Diltiazem.

    A more significant side effect for me is the swollen veins, especially in heat, around my temples and in other parts of my body

You may also like...